Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS JSJ

May 23, 2024

NWS JSJ issued this flash flood warning at May 23, 2024, 4:28 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 4:28 AM CDT (09:28 UTC)
Expired
May 23, 2024, 6:30 AM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

927 
WGCA52 TJSJ 230928
FFWSJU
PRC037-053-231130-
/O.NEW.TJSJ.FF.W.0056.240523T0928Z-240523T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
528 AM AST Thu May 23 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Ceiba in Puerto Rico...
  Fajardo in Puerto Rico...

* Until 730 AM AST.

* At 528 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. The expected rainfall rate is 1 inch in 1 hour. Additional 
  rainfall amounts up to 2 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fajardo, Ceiba, Luis M. Cintron, Aguas Claras and Roosevelt Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1836 6567 1839 6562 1838 6561 1834 6564
      1833 6563 1826 6563 1823 6559 1821 6561
      1823 6563 1822 6564 1820 6563 1820 6565
      1822 6566 1824 6569 1825 6568 1825 6573
      1828 6577 1832 6568

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR

$$

RC
1 follow-up statement
655 
WGCA72 TJSJ 231120
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
720 AM AST Thu May 23 2024

PRC037-053-231130-
/O.EXP.TJSJ.FF.W.0056.000000T0000Z-240523T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ceiba PR-Fajardo PR-
720 AM AST Thu May 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM AST THIS MORNING FOR 
CEIBA AND FAJARDO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1836 6567 1839 6562 1838 6561 1834 6564
      1833 6563 1826 6563 1823 6559 1821 6561
      1823 6563 1822 6564 1820 6563 1820 6565
      1822 6566 1824 6569 1825 6568 1825 6573
      1828 6577 1832 6568

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:30 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 23, 2:30 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
330 AM AST Thu May 23 2024

.SYNOPSIS...

Unsettled, squally weather is expected to prevail through the end of
the workweek, with elevated risks for flooding, rapid river rises,
and mudslides. Wet weather conditions will persist throughout next
week as a tropical wave approaches from the southeast by Monday,
maintaining above-normal moisture across the northeastern Caribbean.
Additionally, some Saharan dust is expected by early next week,
along with an elevated heat risk.

&&

.SHORT TERM...Today through Saturday...

Numerous showers and thunderstorms continued across the eastern
Puerto Rico out to the USVI, providing a rainy night. The best
rainfall overnight was seen across St. Thomas and John with multiple
thunderstorms passing by during these early morning hours.

Unstable, wet conditions will prevail into the weekend as a deep
layered trough moves through the Caribbean basin then lifting into
the southwestern Atlantic by Saturday. As the mid to upper jet of
the trough sits over Hispaniola over the next 24 hours, a surface
induced trough begins to form to the southwest of the region
causing the veering of the surface winds to a southerly flow by
Friday. A moist airmass entered the region yesterday and as winds
veer, another plume of moisture sourced from northern South
America will move into the area, keeping precipitable water values
high in the upper 2nd percentile. This moisture, unstable
dynamics aloft due to the proximity of the mid to upper-level
jets, and moderate surface wind flow will maintain a pattern of
numerous passing showers, especially for the eastern half of the
region, including eastern mainland Puerto Rico, Vieques, Culebra,
and the USVI. Squally weather with thunderstorms are possible at
times which can bring strong winds and heavy downpours.

This afternoon convection will increase shower activity with the
eastern sections most likely to receive the bulk of rain.
Thunderstorms are also likely to spawn across northwestern Puerto
Rico, however due to cloud coverage convection over land may be
reduced. However, expect a 70 to 90 percent chance of rain for all
of the island through this afternoon. Passing showers will
continue through the night into Friday and Saturday with a similar
pattern prevailing. The greatest threat during this time is
flooding due to consecutive showers and thunderstorms capable of
producing frequent lightning and strong winds. Conditions do look
slightly less unstable Friday through Saturday, yet the previous
days of rainfall and ongoing activity will keep an elevated risk
of flooding for most of the area. Also if cloud coverage begins to
lighten on Saturday, heavy afternoon convection is very likely.

.LONG TERM...Sunday through Thursday...

Model guidance indicates that the wet period will persist through
the long-term forecast. Sunday remains very moist, with precipitable
water values above 2.0 inches and ample instability aloft. A mid-
level ridge just east of the forecast area is expected to move over
us by late Sunday into early Monday, coinciding with a slight
reduction in low-level moisture, which will cause precipitable water
values to drop to almost 1.8 inches. However, this "reprieve" won't
last long as a tropical wave moves from the southeast over the
islands by late Monday, causing moisture content to surge above 2.0
inches once again, persisting through the long-term forecast.
Instability aloft will be marginal, as weak ridging will alternate
with a series of weak short-wave troughs throughout the week.
Therefore, the combination of above-normal moisture and marginal
instability will maintain the flood risk across the area.

The National Blend of Models indicates approximately a 3-in-5 (60%)
chance for thunderstorm activity and a 1-in-5 (20%) chance for 24-
hour rainfall accumulations to exceed an inch each day of the long-
term forecast, particularly across western/northwestern Puerto Rico
under an east-southeast steering flow. The Galvez-Davison Index also
suggests a similar scenario, with a high potential for observing
isolated to scattered thunderstorms capable of producing heavy
rainfall. With saturated soils and elevated streamflows from
previous rainfall, the flooding risk will remain elevated.
Therefore, we could expect urban and small stream flooding, as well
as flash flooding and landslides in areas of steep terrain.

Another hot episode is expected on Sunday and Monday, accompanied by
suspended Saharan dust particulates by early next week. Therefore,
in areas with limited showers, hot and hazy conditions will prevail.
The combination of high moisture content and high temperatures will
produce hazardous heat index values, particularly in coastal and
urban areas, possibly reaching Heat Advisory criteria once again.

&&

.AVIATION...
(06z TAFS)

SHRA/TSRA will spread across USVI, mainly TIST, and
eastern/southern PR terminals this morning. Therefore, MVFR to
brief IFR conds are possible across TIST/TISX/TJSJ. A deep layered
trough over Hispaniola will continue to cause TSRA across the
Mona Passage through the forecast period, impacting the regional
terminals with VCTS/VCSH. Low-level winds ESE up to 21 kt blo
FL080, bcmg S/SW abv and increasing with height.

&&

.MARINE...

The interaction of an induced surface trough and a surface high
pressure to the northeast will promote moderate to locally fresh
east-southeast winds. In addition, the proximity of a deep layered
trough close to the Dominican Republic will continue to enhance
thunderstorm development with the potential for squally conditions
across the regional waters and local passages through at least
Friday. Winds are forecast to diminish once again by Friday night.

&&

.BEACH FORECAST...

Low to moderate rip current risk will persist throughout the period.
In the presence of moderate rip current risk, there is still the
possibility of life-threatening rip currents in the surf zone.
Please remember to heed the advice of the local beach patrol and
flag warning systems.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...RC
LONG TERM/MARINE/BEACH FORECAST....CVB
Hazardous weather outlook, May 23, 3:48 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
448 AM AST Thu May 23 2024

AMZ711>745-PRZ001>013-240900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
448 AM AST Thu May 23 2024

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible across
most of the area, especially eastern Puerto Rico. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...Heat index 102-107 degrees across
northern, western, and eastern coastal sections. Heat exhaustion
possible with prolonged exposure.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly Cabo Rojo, Lajas and the eastern side of
Vieques.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A deep layered trough moving across the Greater Antilles will
cause unstable weather conditions with heavy showers and
thunderstorms across most of the area into the weekend. Flooding
remains the greatest threat throughout this time. Thunderstorms
capable of producing strong winds, heavy downpours, and frequent
lightning remain very possible during into the weekend. Conditions
seem to improve by next week, however heavy rainfall is possible
during the afternoon hours, especially for western Puerto Rico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-240900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
448 AM AST Thu May 23 2024

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms possible. Be
aware of thunderstorms in your area and be prepared to take
shelter.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes. Isolated flash floods possible.

.Excessive Heat...Heat index 102-107 degrees across coastal areas.
Heat exhaustion possible with prolonged exposure.

.Wind...Breezy conditions. Unsecured items could blow around.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone particularly across St. Croix.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A deep layered trough moving across the greater Antilles will
cause unstable weather conditions with heavy showers and
thunderstorms across most of the area into the weekend. Flooding
remains the greatest threat throughout this time. Thunderstorms
capable of producing strong winds, heavy downpours, and frequent
lightning remain very possible during into the weekend. Conditions
seem to improve by next week, however heavy rainfall is possible
during the afternoon hours,

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:18 AM CDTAreal Flood AdvisoryJSJ3 hr
May 23, 3:53 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.